Coumadin/Warfarin = hair loss?

LibbyLizJune 6, 2008

First off, here's my history & background that lead up to why I'm on Coumadin/Warfarin.

Superficial blood clots started in November 2005 with one or a couple in my left lower leg. I wasn't put on any "blood thinners" then.

Then in 2006 I had one in my lower right arm & was only given Heparin for a week.

I had a left small finger surgery January 2007 & due to the pressure bandage I wound up with a clot in that lower arm. I was put on Lovenox for a week & then Coumadin/Warfarin until June, which is when I was finally stabilized in my INR readings. I battled hair loss during that time & thought it was due to a lowered thyroid & using drying shampoos & shampooing too often & too hard during the driest parts of the year where I live.

Then during the last part of March/beginning of April I had clots in my lower right leg & was put on aspirin & Plavix, then aspirin & Persantine, then finally Coumadin/Warfarin when it was found out the reason for my clotting (& fluid retention) was due to Factor V Leiden. I'm noticing hair loss again.

I'm wondering if I haven't also been dehydrated too during these times, which leads to thicker blood.

I'm willing to bet the Factor V Leiden also had something to do with my pregnancy problems & recurring fluid retention.

In 1987 I became pregnant & at 5 months began exhibiting great fluid retention. At 7 months someone was finally smart enough to do a blood & urine test on me rather than continue to blame me for eating/drinking things too high in salt & sugar. I was found to have toxemia & put on bed rest. I was at my heaviest weight 220 when I had my son & quickly lost the weight.

The fluid retention returned in approximately 2000 when I started gaining weight, getting to my heaviest again in 2004 I guess.

However, last spring - fall I lost 35 lbs with 30 - 40 more to go, hopefully this spring - fall.

I looked online about hair loss & Coumadin/Warfarin & found it's listed as a side effect, yet a doctor on another site in response to a similar question from someone else said he highly doubts it's the cause of the hair loss. I guess there could be other factors the lady didn't mention, like age, hormones, stress, diet...

However, I'm wondering if this is a common side effect for Coumadin/Warfarin users & the doctor is wrong. I couldn't muddle through the other conflicting information I found to get a definite yes or no answer so I thought I'd come here & ask.

So for those of you having been on or still on Coumadin/Warfarin, have you experienced/are you experiencing hair loss?

Thanks for having the patience to read this far & answer!

Thank you for reporting this comment. Undo
creekgirl

Hello ......

I was on coumadin/heparin & Lovanox for a few months. I had massive blood clots in upper & lower leg and spent 10 days in hospital.

I finally got off the coumadin when my INR was where it should be.

I didn't have any hair loss due to those meds. but that is only my experience. It could be different for you. As my DH says "Everyone reacts differently. What happens to one person won't necessarily happen to another".

Creekgirl

    Bookmark   June 9, 2008 at 9:06AM
Thank you for reporting this comment. Undo
LibbyLiz

My INR is still not where it should be & I've been on it since May 16th. I'm now up to 2 pills a day.

I'll keep a watch on the hair loss. Maybe it's just the season since I heard someone recently say that they notice more hair loss in the summer.

    Bookmark   June 11, 2008 at 5:54PM
Thank you for reporting this comment. Undo
agnespuffin

Anytime we go through a period of poor health, we will usually have a hair loss. And most of us also experience hair loss as the summer comes. Perhaps your problem is a combination of both.

Have you notice any change in your fingernail growth? They sort of work the same way that hair does.

    Bookmark   June 12, 2008 at 11:36PM
Thank you for reporting this comment. Undo
LibbyLiz

My nails have been chipping, just like last year this time. I was on Coumadin last year this time too.

I don't remember what happened during previous summers.

    Bookmark   June 16, 2008 at 7:03PM
Thank you for reporting this comment. Undo
squirrelspur

Hi my Nurses Drug Guide lists hair loss as a side effect of the drug. Maybe if the online doctor had bothered to read his or her drug guide they would have found it also. Hope this sets your mind at ease - it is an 'official' side effect!

    Bookmark   June 29, 2008 at 10:17AM
Thank you for reporting this comment. Undo
ivamae

I've been on it for over a year and don't notice any amount of hair loss.

    Bookmark   June 30, 2008 at 3:14PM
Thank you for reporting this comment. Undo
LibbyLiz

I guess it could be a shedding phase. Maybe last summer was too, though I had a whole lot more loss then. I wish I could remember if I lost a lot of hair & had brittle nails during previous summers. Although I do remember brittle nails in previous years, but not whether they occurred during summer only.

    Bookmark   July 2, 2008 at 12:48PM
Thank you for reporting this comment. Undo
Christineb123_hotmail_xom

Hello everyone,

I started warfarin about 4 weeks ago. I just started massive hives/rashes on my arms this morning which developed slowly in the last week. I have also noticed hair loss ... This morning I had alot in the shower drain and also in my brush. I read these are all side effects on several different sites. I am wondering if it may be a trigger by somewhat of an allergic reaction? I was very cold all day, pail and fatigue.

    Bookmark   August 16, 2011 at 9:58PM
Thank you for reporting this comment. Undo
julie_va

I was on Warfarin for 6 months 4 years ago and noticed my hair coming out terribly. I joined a blood clot list and several people there suggested taking 5000 mg of Biotin once a day. Some of them said it helped theirs grow back. Mine never did and I am so glad it was very thick to begin with. However, it did stop it from falling out like it was and I noticed about 3 months later my nails became nice and hard. I am including a link/discussion that I found, but there are many others out there.

Here is a link that might be useful: hair loss/ 5000 mg daily

    Bookmark   September 4, 2011 at 12:39AM
Sign Up to comment
More Discussions
Painful Spots of Roof of Mouth
Has anyone had these? Every once in a while, I get...
houseful
Weird Situation
Note: This question is asked on behalf of friend One...
Jikoimary
Anyone heard of Ageless Xtra?
Hi everyone, I usually post and lunk on the decorating...
customdecorator
splotchy skin in the calf areas
The red spots are mostly pin size and are up to 1/8"....
naturelle
People viewed this after searching for:
© 2015 Houzz Inc. Houzz® The new way to design your home™